Hail, Grant
- When
- May 30, 1:10 PM CST
- Where
- Grant County, 4.8 mi ENE of Herman
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.830, -96.060
A potent low-pressure system impacted the region during the afternoon and evening hours of May 30th. A larger scale Derecho tracked from far southeastern South Dakota, through much of western through northcentral Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A potent low-pressure system impacted the region during the afternoon and evening hours of May 30th. A larger scale Derecho tracked from far southeastern South Dakota, through much of western through northcentral Minnesota. Widespread damage was reported from damaging winds, and tornadoes. Hail up to 1.5 inches was reported as well.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 30, 11:51 AM CST, 1 hour 19 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
1251 PM CDT Mon May 30 2022
.UPDATE...
Issued at 1251 PM CDT Mon May 30 2022
Showers and a few thunderstorms continue to lift northwestward
across our forecast area as the lead shortwave continues to move
through. Then next round of storms still down over SD and will
push into our southern counties later this afternoon. Still
thinking there will be some instability as air from further south
over Nebraska will get pushed into our area, but waiting on how
conditions will develop in the next few hours before any
convective watches go out. Several spots got over an inch of rain
this morning, and more rain expected this afternoon and into
tonight, so flood watch continues on track. Winds on the backside
of the system will pick up tonight into Tuesday, but given all the
other active weather going the priority for a wind advisory is low
and will hold off on any NPW headlines for now.
UPDATE Issued at 1006 AM CDT Mon May 30 2022
Getting some convection with the lead shortwave that is lifting
through the Red River Valley ahead of the main system, so adjusted
POPs accordingly. A little bit of elevated instability, but not
much at this point. Storms have been staying sub-severe, but
dropping some moderate to heavy rain and will prime us for
possible water issues later on, so flood watch continues. Continue
to think the main show for severe convection will be later this
afternoon. While we will have a lot of clouds and precip, think
the upper low lifting up into our area will bring some good CAPE
values with it, and shear will be massive. Will continue to
message and prepare for severe storms later today, mainly in
southern RRV into west central MN.
UPDATE Issued at 643 AM CDT Mon May 30 2022
Activity on radar never really got going in our FA, with the main
bow passing more through St. Cloud and Little Falls. Was therefore
able to cancel both Severe Thunderstorm Watches a little early.
The remaining activity on radar has been decreasing a little in
coverage, so am not confident it will continue to push north and
west through the rest of the morning or dissipate. There will be a
lull in activity until this afternoon.
&&
.SHORT TERM...(Today through Tuesday)
Issued at 210 AM CDT Mon May 30 2022
There should be two more rounds of severe weather, one during this
overnight period and another this afternoon and evening. This will
be the focus for the short term.
As of early this morning, surface low pressure was located over
western Kansas, with a trough extending northward through eastern
South Dakota and up through the Red River Valley. There was
abundant low level moisture, with dewpoints in the low to mid 60s
and precipitable water values over an inch. A few stations have
even been reporting fog. There were multiple areas of storms to
the south, the first batch was moving up toward Alexandria. These
storms have been strong to severe further south, so they will bear
watching as they lift northeast. There is another batch of storms
down near Sioux Falls that is of much higher interest. The high
resolution models have been showing this batch organizing into a
bowing line segment, and lifting north northeast during the 4 to 8
am time frame. This activity may clip the southern Red River and
adjacent areas of west central Minnesota, where a Severe
Thunderstorm Watch is in effect. Think areas to the east of this
FA will be more under the gun from this batch, as the low level
jet is more focused east of the FA overnight. However, will
definitely be monitoring.
After the early morning convection moves through, think there will
be somewhat of a break, before additional strong and severe storms
fire up again this afternoon and evening. Severe parameters are
all quite strong, so won't get into too much here. As far as
timing-wise, think somewhere in the 2 pm to 10 pm time frame looks
good. Updraft helicity probabilities off the HREF are highest in
the 4 pm to 10 pm time frame, from the southern Valley into
adjacent areas of west central and northwest MN. SPC has a
moderate risk for severe weather in this area. WPC has placed the
FA in a moderate risk for excessive rainfall as well, so planning
on issuing a Flood Watch for the area as well. Although the severe
threat may end this evening, rainfall should continue tonight into
Tuesday before ending from west to east.
.LONG TERM...(Tuesday night through Sunday)
Issued at 210 AM CDT Mon May 30 2022
Through the long term, we are expecting a zonal flow to set up
across the northern plains. This is thanks to a ridge of high
pressure building in the southern United States. The ridges
amplification will help dictate if the flow can be pushed further to
the north into southern Canada. If this where to happen, we would
see increases in temperatures to near normals. However, guidance
continues to suggest below normal temperatures through the long
term, with highs only reaching into the low to mid 60s. This time of
year we should be sitting in the low to mid 70s. The possibility is
there that the ridge amplifies in the south. Some guidance shows
this outcome but its less than 10%.
With zonal flow, we see the chance of clipper systems moving along
the flow from SW Canada. At this time there looks to be some chances
of showers end of the week and into the following weekend at times.
Guidance is struggling with these systems and how much they move
into our region. The chance is there, but its around 20-30% across
the forecast area. These types of systems have a hard time tapping
into moisture from the Gulf, but could bring slight instability to
the area and moisture from the Pacific NW. If this where to happen
some of these showers could have some thunder at times. We will
continue to monitor the long term as the flow transitions to zonal.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1251 PM CDT Mon May 30 2022
Rain continues to lift northwestward across northeastern ND, with
a mix of MVFR and VFR cigs across the area. There will be a break
in convection, but more storms will begin to move into the region
late afternoon and into the evening. Plenty of VCTS this evening,
but will keep prevailing TSRA out and just mention in tempo groups
for now as there is still some uncertainty as to how convection
will evolve. Ceilings will drop down to MVFR and then IFR in some
spots, and convection will transition to more showery activity
later in the period. Winds are southeasterly from the Red River
eastward, but will eventually shift north to northwesterly as the
system begins to move east overnight. Winds will gust above 35 kts
at KDVL and KGFK from the northwest late tonight into Tuesday
morning.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flood Watch until midnight CDT tonight for NDZ006>008-014>016-
024-026>030-038-039-049-052>054.
MN...Flood Watch until midnight CDT tonight for MNZ001>009-013>017-
022>024-027>032-040.
UPDATE...JR
SHORT TERM...Godon
LONG TERM...Spender
AVIATION...JRHazardous Weather Outlook National Weather Service Grand Forks ND 333 AM CDT Mon May 30 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-310845- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 333 AM CDT Mon May 30 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Scattered strong to severe thunderstorms are possible over the far southern Red River Valley into adjacent areas of west central Minnesota during the overnight and early morning hours. 1.50 inch diameter hail and 70 mph wind gusts are the main hazards with these storms. The next chance for severe thunderstorms will be this afternoon and evening, with the potential for damaging winds up to 80 mph, hail over 2 inches in diameter, and tornadoes, possibly significant. Localized flash flooding is also possible. This looks to be a particularly dangerous afternoon and evening for all modes of severe weather. People need to pay close attention to the weather and have a way to receive warnings. Make sure to go through your severe weather action plan, especially for people in the lakes country of Minnesota. Have a shelter where you can go if dangerous weather approaches. Do not wait until it is too late to get your plan in place. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening.
The Aberdeen radar (KABR), 188 km away, was scanning. The volume nearest the first event began at 19:07 UTC.
43 thunderstorm wind, 6 tornado, 3 hail. Local standard time, as filed.
Numerous large cottonwood, ash, and spruce trees snapped or uprooted around Niemacki Lake Park. Wind gusts from 60 to 80 mph affected much of Macsville Township 411 pm CDT.
Spruce trees uprooted and large ash tree limbs broken in southwest Western Township. Time estimated based on radar.
This tornado was wrapped in damaging downburst winds and rain as it rapidly tracked northeast for roughly 6 miles to around 3 SE of Elbow Lake by 419 pm CDT. Numerous wooden single and double X-Braced power poles were snapped, including a nearly 2-mile stretch of double pole structures along 240th street, as a broader downburst wind pattern developed. Numerous trees of all kinds were snapped or uprooted. Several farm buildings and grain bins were destroyed. Max winds to 120 mph, Max width to 350 yards.
This tornado was wrapped in damaging downburst winds and rain as it rapidly tracked to the northeast for about 11 miles, ending around 4.3 miles NNE of Elbow Lake by 424 pm CDT. Numerous ash, spruce, cottonwood, and willow trees were snapped or uprooted. Numerous wooden power poles were snapped Numerous farm outbuilding and steel grain bins were destroyed, with roofing and wall panels carried downwind for a mile or more. Max winds were 115 mph, with a max width to 400 yards.
Large trees were blown down, and a shed was destroyed.
Numerous large ash and spruce trees snapped or uprooted around town. One of 4 large 100k bushel steel grain bins was blown down at the Elbow Lake cooperative grain elevator. Wind gusts likely ranged from 70 to 90 mph for several seconds. Time estimated based on radar. The Elbow Lake wind sensor went offline due to widespread power outages.
Numerous large ash and spruce trees snapped or uprooted at the Tipsinah Mounds Campground. Damaging downburst winds impacted much of Erdahl Township with wind gusts from 70 to 90 mph. Two storage building were blown down near the Tipsinah Mounds Golf Course. Report augmented by NWS damage survey. Time estimated based on radar.
A semi tractor-trailer combination traveling on westbound I-94 was blown over onto an SUV that had parked on the shoulder of the highway due to an approaching storm. Reports indicate that three individuals were transported to a local hospital with non-life threatening injuries. Time estimated based on radar.
Large branches broken down and trees uprooted near downtown Ashby. Wind gusts estimated from 70 to 80 mph.
A detached garage was destroyed, house roofing torn off, trees snapped, and a center pivot irrigation system flipped over along or near the south shore of Ten Mile Lake. Numerous large ash and spruce trees were also snapped or uprooted on east and northeast edges of the lake, and across much of Tumuli and St. Olaf Townships. Information augmented by NWS Storm Damage Survey. Winds gusts estimated from 70 to 90 mph. Time estimated based on radar.
Large trees were blown down from about 3 miles west of Dalton, through town, and to points east and northeast of town. Winds gusts estimated from 70 to 80 mph. Time estimated based on radar.
A fifth wheel dual-axle camper was flipped over near Stalker Lake. Numerous large trees were snapped or uprooted around Stalker and Long Lakes. One pole shed had its south facing wall blown inward and sheet metal panels blown off. Information augmented by NWS Damage Survey. Winds gusts estimated from 70 to 90 mph. Time estimated based on radar.
Several 4 to 8 inch diameter branches were broken down in farmstead shelter belts across Oscar Township. Time estimated based on radar.
This tornado was wrapped in damaging downburst winds and rain as it rapidly tracked to the north northeast. Numerous poplar, ash, and spruce trees were snapped or uprooted. Shingles and metal roofing panels were torn off of houses and farm buildings and were spread downwind. Peak wind estimated to 90 mph. Time estimated based on radar.
Large trees were blown down near Inspiration Peak.
Large trees were blown down and a travel trailer was crushed by falling trees on South Turtle Lake. Time estimated based on radar.
Peak wind measured at a personal weather station near South Turtle Lake before the station lost power.
Trees blown down, house and shed roofing torn off, and a pontoon boat flipped near Wall Lake. Winds gusts estimated from 70 to 80 mph. Time estimated based on radar.
Peak wind measured at a personal weather station.
Peak wind measured at a personal weather station. A few 8 inch diameter pine trees were snapped along CR1, southeast of Phelps.
Five power poles were snapped or cracked in Amor Township. Time estimated based on radar.
Trees blown down on a pickup truck. Time estimated based on radar.
This tornado was wrapped in damaging downburst winds and rain as it rapidly tracked to the north northeast, into and across Big Pine Lake. Numerous poplar, ash, spruce, and pine trees were snapped or uprooted. One garage had an overhead door blown in and the back wall blown out, though the roof remained intact. Peak wind estimated to 100 mph. Time estimated based on radar.
A few poplar trees were blown over.
A few 8 inch diameter poplar trees were snapped throughout central Leaf Township. Time estimated based on radar.
A few 8 inch diameter poplar trees were snapped throughout central Leaf Township. Time estimated based on radar.
A few 8 inch diameter poplar trees were snapped throughout central Leaf Township. Time estimated based on radar.
Metal roofing and side panels were blown off a pole-shed with metal sheets strewn about and wrapped around trees near the intersection of State Highway 87 and CR43. Numerous poplar trees were snapped or uprooted across Spruce Grove and Runeberg Townships. Time estimated based on radar and public reports.
Metal roofing was peeled off of a garage. Time estimated based on radar.
Multiple trees blown down. Some trees have fallen on power lines. Shingles were torn of the roof of a house.
Several poplar and ash trees were snapped across western Blueberry Township. Time estimated based on radar.
Quarter sized hail and winds gusting to 70 mph, about 3 W of the Staples Airport.
This tornado was wrapped in damaging downburst winds and rain as it rapidly tracked to the north northeast from the Todd County line, across far southeast Wadena County for about 9.5 miles, to the Cass County line. It snapped numerous single pole and double X-braced power poles. it tumbled at least three center pivot irrigation systems. Numerous oak, ash, and pine trees were snapped. The Old Wadena and Bullard Campgrounds had swaths of pine trees laid down. One cabin had the roof and sidewalls torn out. Peak winds to 130 mph. Time estimated based on radar.
Numerous trees blown down.
This tornado was wrapped in damaging downburst winds and rain as it rapidly tracked to the northeast from about 2 NW of the Staples Airport to about 2 NNE of the Staples Airport. It appears to have developed roughly half a mile east of an earlier tornado, based on divergent tree damage paths and supported by radar depictions. It snapped several poplar, ash, and spruce trees along its path. Peak winds to 90 mph. Time estimated based on radar.
Large trees blown down. Time estimated based on radar.
Peak wind measured at the Park Rapids Airport, KPKD. Numerous pine and poplar trees were snapped or uprooted across Todd and Arago Townships, from Fish Hook Lake northward through Potato, Eagle, Island, and Cedar Lakes. Time ranged between 529 and 539 pm CDT based on radar, nearby wind sensors, and public reports.
Several poplar. pine, and ash trees were snapped or uprooted across Two Inlets and Savannah Townships. Time estimated based on radar.
Large poplar and pine trees snapped or uprooted across Lake Emma and Clay Townships. Time estimated based on radar.
Several large pine, ash, and poplar trees were snapped or uprooted across Clover and Lake Alice Townships. One or more snapped trees were evident along Highway 71 every 100 yards or less through these two townships. Power was lost to the MnDOT RWIS station along Hwy 71, between Douglas Lodge and Lake George. Time estimated based on radar.
Several pine and poplar trees snapped or uprooted across Hendrickson and Lake George Townships. Time estimated based on radar and nearby wind sensor reports.
Several pine and poplar trees were snapped or uprooted along CR2, from southeast Bear Creek Township into eastern Itasca Township. Time estimated based on radar and nearby wind sensor reports.
Large trees blown down. Time estimated based on radar.
Large trees blown down along U.S. Highway 2.
Large trees blown down.
Several large pine and poplar trees were snapped or uprooted along Highway 72, between Shooks and Kelliher. Time estimated based on radar and nearby wind sensor reports.
Several large pine and poplar trees were snapped or uprooted along Highway 72, near Waskish. Time estimated based on radar and the power outage at the Waskish Airport weather station.
Large tree uprooted. Time estimated based on radar.
Several trees blown down and a highway sign was bent over near the Buffalo River along I-94. Time estimated based on radar and nearby wind sensor reports.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyThe tornado archive for Minnesota, 2022Warnings in Minnesota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034068, 1034070, 1034072, 1034073, 1034076, 1034077, 1034079, 1034133, 1034134, 1034135, 1034136, 1034138, 1034140, 1034141, 1034150, 1034142, 1034143, 1034144, 1034145, 1034146, 1034154, 1034152, 1034153, 1034156, 1034147, 1034155, 1034158, 1034159, 1034168, 1034169, 1034170, 1034171, 1034160, 1034157, 1034163, 1034173, 1034161, 1034166, 1034137, 1034177, and more.